Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS North Platte, NE

May 28, 2004Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2004, 10:09 PM CDT for Lincoln County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 10:09 PM CDT (03:09 UTC)
Expired
May 28, 2004, 10:45 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 85 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3590 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 290309
SVRLBF
NEC111-290345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1045 PM CDT

* AT 959 PM CDT...A TRAINED WEATHER SPOTTER AT THE GERALD GENTLEMAN  
  POWER STATION NEAR SUTHERLAND REPORTED DESTRUCTIVE THUNDERSTORM    
  WINDS OF 70 MPH. THIS STORM WAS LOCATED NEAR SUTHERLAND...OR ABOUT 
  18 MILES WEST OF NORTH PLATTE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERSHEY AROUND 1020 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4138 10124 4100 10120 4121 10061 4139 10078

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:10 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, May 28, 3:10 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT FRI MAY 28 2004

.DISCUSSION...

     THE ETA40 SEEMS TO BE ON TRACK WITH THE 18Z SURFACE FEATURES
AND THE INSTABILITY AND MOISTURE.

     THE BEST CHANCE OF THUNDERSTORMS TONIGHT WILL BE EAST OF THE DRY
LINE AND ALONG THE WARM FRONT. THERE IS ENOUGH LIFT IN WESTERN
NEBRASKA TO PRODUCE ISOLATED THUNDERSTORMS.
     FOR SATURDAY AND SATURDAY NIGHT, THE ETA40 INDICATES LOW LEVEL
CONVERGENCE AND WARM ADVECTION ALONG THE SURFACE FRONT THROUGH
CENTRAL AND EASTERN NEBRASKA. THE MOISTURE AND INSTABILITY IS
EXPECTED TO BE OVER EASTERN NEBRASKA. THE SPC OUTLOOK AREA FITS
THIS PATTERN NICELY.
     FOR SUNDAY THROUGH WEDNESDAY MORNING, I HAVE MADE ONLY MINOR
ADJUSTMENTS TO THE CURRENT FORECAST. TEMPERATURES ARE LIKELY TO BE
AT OR A LITTLE BELOW SEASONAL NORMALS IN THE WAKE OF THE FRONT.
     THE GFSLR AND ECMWF BOTH INDICATE A BOUNDARY SETTING UP ACROSS
CENTRAL KANSAS OR SOUTHERN NEBRASKA WEDNESDAY. CONVERGENCE AND WARM
ADVECTION ALONG THE BOUNDARY WILL PROVIDE AMPLE LOW LEVEL FORCING
WITH ADDITIONAL UPPER SUPPORT FROM DIVERGENCE, ELEVATED 2D-
FRONTOGENESIS, AND CYCLONIC VORTICITY ADVECTION THE 850MB BASED
LIFTED INDICES IN KANSAS ARE EXPECTED TO RANGE FROM -4C TO -6C. ALSO,
IN KANSAS AND SOUTHERN NEBRASKA SPECIFIC HUMIDITY RUNNING 6-12G/KG
AND CONDENSATION PRESSURE DEFICITS LESS THAN 100MB IN KANSAS
INDICATES THAT MOISTURE IS AVAILABLE SO, THERE IS A FAIRLY HIGH
PROBABILITY THAT AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN NEBRASKA WEDNESDAY NIGHT AND CONTINUE IN THE WEST AND NORTH
ALONG THE INVERTED TROUGH THROUGH FRIDAY. AT THIS TIME, I WILL GO
WITH 20-40 PERCENT.
&&

.SYNOPSIS...
     THE 17Z GOES DERIVED PRODUCTS INDICATE TOTAL PRECIPITABLE WATER
OF 22MM TO 26MM PLUME AND LIFTED INDICES OF -2C TO -4C NORTH AND EAST
OF A VTN-MHN-BBW LINE. AT THE SURFACE, THE 18Z HAND ANALYSIS SHOWED
THE DRY LINE WEST OF VALENTINE, NORTH PLATTE AND HOLDREGE WITH
DEWPOINTS AOA 50F EAST OF IT. A SURFACE WARM FRONT WAS ALSO PRESENT
ACROSS NORTHERN AND EASTERN NEBRASKA.
&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, May 28, 3:56 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT FRI MAY 28 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-291101-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
356 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEASTERN PORTIONS OF
THE OUTLOOK AREA...MAINLY NORTH AND EAST OF A LINE FROM
SPRINGVIEW...TO BURWELL. MAIN THREAT OF SEVERE WEATHER WILL BE LARGE
HAIL AND POSSIBLY STRONG WINDS. JUST SOUTH AND EAST OF THE SAME LINE
SOME ISOLATED THUNDERSTORMS ARE POSSIBLE BUT THESE STORMS SHOULD
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...A COLD FRONT WILL LIFT ACROSS THE OUTLOOK AREA DURING
THE LATE MORNING HOURS. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA ON SATURDAY. AS THE FRONT MOVES INTO EASTERN PORTIONS OF
THE OUTLOOK AREA DURING THE DAY...SOME SEVERE THUNDERSTORMS WILL
DEVELOP. RIGHT NOW...THE BEST POTENTIAL FOR SEVERE WEATHER STILL
EXISTS EAST OF A LINE FROM SPENCER TO BURWELL. IN THESE AREAS...LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. WITH STRONG LOW
LEVEL SHEAR IN PLACE...AN ISOLATED TORNADO CANNOT BE RULED OUT EAST
OF THE PREVIOUSLY MENTIONED LINE.

AFTER SATURDAY...THE WEATHER PATTERN WILL BECOME MORE TRANQUIL WITH
NO SEVERE WEATHER ANTICIPATED. ISOLATED THUNDERSTORMS ARE POSSIBLE
SUNDAY AFTERNOON ACROSS THE EASTERN THIRD OF THE PANHANDLE.
THUNDERSTORMS ARE ALSO POSSIBLE LATE NEXT WEEK AS A FEW WEAK WAVES
MOVE THROUGH THE UPPER FLOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND ON SATURDAY AFTERNOON.

CAB

In the hours before

Special weather statement, May 28, 10:00 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 PM CDT FRI MAY 28 2004

NEZ006-007-010-028-029-290315-
BOYD NE-GARFIELD NE-HOLT NE-KEYA PAHA NE-WHEELER NE-
INCLUDING THE CITIES OF...BURWELL...ONEILL...SPENCER AND SPRINGVIEW
951 PM CDT FRI MAY 28 2004

...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR BOYD...KEYA
PAHA...GARFIELD...HOLT...KEYA PAHA...AND WHEELER COUNTIES...WAS
ALLOWED TO EXPIRE AT 10 PM MDT...

SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE AREA INTO THE EARLY
MORNING HOURS. AT THIS TIME NO SEVERE WEATHER IS ANTICIPATED.

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:44 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt61 min
May 29, 4:25 PM CDTTornado WarningLBFCuster, Lincoln35 min
May 29, 4:57 PM CDTTornado WarningLBFCuster, Lincoln63 min
May 29, 5:06 PM CDTSevere Thunderstorm WarningLBFLoup54 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningLBFHolt56 min
May 29, 5:24 PM CDTTornado WarningLBFLoup36 min
May 29, 5:33 PM CDTTornado WarningLBFHolt27 min
May 29, 5:50 PM CDTTornado WarningLBFCuster55 min
May 29, 5:55 PM CDTTornado WarningLBFLogan, Loup35 min
May 29, 5:57 PM CDTTornado WarningLBFHolt33 min
May 29, 6:24 PM CDTTornado WarningLBFLogan66 min
May 29, 6:27 PM CDTTornado WarningLBFBlaine33 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt29 min
May 29, 6:32 PM CDTSevere Thunderstorm WarningLBFLoup58 min
May 29, 6:43 PM CDTTornado WarningLBFCuster32 min
May 29, 6:51 PM CDTFlash Flood WarningLBFHolt3 hr
May 29, 6:56 PM CDTTornado WarningLBFBlaine34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.